Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 212, NWS North Platte, NE

July 18, 2018Holt County, Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2018, 11:05 PM CDT for Holt County, Wheeler County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2018, 11:05 PM CDT (04:05 UTC)
Expired
Jul 18, 2018, 11:30 PM CDT
In force
25 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Holt County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 177 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 6:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

144 
WUUS53 KLBF 190405
SVRLBF
NEC089-183-190430-
/O.NEW.KLBF.SV.W.0212.180719T0405Z-180719T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1105 PM CDT WED JUL 18 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Holt County in north central Nebraska...
  Northeastern Wheeler County in north central Nebraska...

* Until 1130 PM CDT.

* At 1105 PM CDT, a severe thunderstorm was located near Ewing, or 15
  miles southeast of O'neill, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Emergency management.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ewing, Page, Inman and Knievels Corner. 

This includes the following highways...
 Highway 20 between mile markers 314 and 328.
 Highway 281 between mile markers 166 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4227 9876 4245 9849 4234 9830 4212 9830
      4212 9829 4198 9829
TIME...MOT...LOC 0405Z 308DEG 41KT 4228 9847 

HAIL...0.75IN
WIND...60MPH
 
$$

ET
1 follow-up statement
892 
WWUS53 KLBF 190428
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1128 PM CDT WED JUL 18 2018

NEC089-183-190437-
/O.EXP.KLBF.SV.W.0212.000000T0000Z-180719T0430Z/
Holt NE-Wheeler NE-
1128 PM CDT WED JUL 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOLT AND
NORTHEASTERN WHEELER COUNTIES WILL EXPIRE AT 1130 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Nebraska.

LAT...LON 4227 9876 4245 9849 4234 9830 4212 9830
      4212 9829 4198 9829
TIME...MOT...LOC 0427Z 308DEG 41KT 4213 9821 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:50 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 18, 6:50 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
650 PM CDT Wed Jul 18 2018

.SYNOPSIS...
Issued at 249 PM CDT Wed Jul 18 2018

H5 analysis this morning had a tandem of shortwaves
across the central CONUS. The first over southern Nebraska and a
second over central South Dakota. Another shortwave was located over
western Oklahoma. High pressure remained anchored across the desert
southwest and this feature extended east into far western Texas.
Further east, a persistent trough of low pressure extended from
northern Quebec into New England. At the surface, a mid day analysis
had a surface low roughly over Phillip South Dakota. A weak wind
convergent line extended east southeast, then south into central
Nebraska, or roughly along a line from just east of Winner SD to
east of Broken Bow NE. Winds were southeasterly east of the
convergent line with westerly winds noted west of the line. AS of 2
PM CDT under partly cloudy skies, readings ranged from 80 to 85
degrees.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 249 PM CDT Wed Jul 18 2018

The main forecast challenge lies
in the first 6 to 12 hours of the short term forecast. Already as of
1 PM CDT, an area of steepening low level lapse rates has spread
east along the SD/NEBR border. The nose of these higher lapse rates
was located INVOF Winner South Dakota as of 2 PM CDT per the SPC
meso page. Current satellite imagery has an area of "agitated" Cu
along the SD/NEBR border from Valentine east to Boyd County. This
area is colocated near the nose of the higher lapse rates and INVOF
a surface wind convergence boundary which extends from east of
Winner SD into north central and central Nebraska. ATTM,
thunderstorms are expected to initiate along the SD/NEBR border near
forecast issuance. Wouldn't be surprised if some initiation also
occurs further north possibly as far north as I90 in central SD.
Favorable deep layer shear and the presence of favorable elevated
CAPE, and steep mid level lapse rates, will favor large hail as the
main thunderstorm threat initially. Would expect the tornado threat
to be confined to the northeastern forecast area where the surface
winds are either east southeast or southeast-ie. location where low
level helicities are expected to be most favorable. As this activity
tracks southeast into north central, and central Nebraska this
evening, the severe threat is expected to shift from Hail/wind, to
more of a wind/heavy rain threat. ATTM the greatest threat for
thunderstorms/severe storms appears to reside in the 5 PM CDT to 11
PM CDT time frame, although, convection initiation is expected to
be earlier than that, more during the 3 PM CDT to 5 PM CDT time
frame. Thunderstorms are expected to exit shortly after midnight
with mainly clear skies expected behind the exiting tsras. Was
concerned initially about fog potential overnight, however, with no
support from numerical guidance, will forgo mentioning fog. Much
warmer air will begin to push into the western forecast area on
Thursday as ridging begins to build north and northeast into the
central Rockies/Central Plains. H85 temps by Thursday afternoon,
approach 30 to 32 degrees C in the far southwest. That being said,
fcst highs in the upper 90s remain on track.

.LONG TERM...(Thursday night through Wednesday)
Issued at 249 PM CDT Wed Jul 18 2018

Thursday night through Saturday...The upper level
disturbance, responsible for thunderstorms Tonight, will drift east
into Minnesota and Wisconsin Friday, ending up in Indiana by
Saturday. At the same time, ridging will build into the northern
Rockies then northern plains by Saturday. This will lead to a mainly
dry forecast with highs in the upper 80s to lower 90s.

Saturday night through Wednesday...Beginning Saturday night, a
trough of low pressure aloft will track across southern Canada. Mid
level warm air advection will increase Saturday night from
northeastern Colorado into western Nebraska. This will lead to an
increased threat for thunderstorms Saturday night in the west.
Better chances for showers and thunderstorms will arrive Sunday
night in association with a cold fropa. Low end precipitation
chances will continue into midweek next week. Upper level high
pressure will intensify and move west to the swrn CONUS early next
week. This will place the forecast area in northwesterly flow aloft
with weak upper level disturbances riding this flow from the
northern Rockies, se into the central plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 639 PM CDT Wed Jul 18 2018

Local radar display shows numerous storms across north central
NEB east of highway 83, some strong to severe. Current thinking is
storms will continue to affect mainly north central NEB through
the evening hours moving east to southeast. Otherwise, current
thinking is storms will not affect the KLBF terminal. Storms not
expected to affect directly the KVTN terminal but will be nearby
thus VCTS present through 03Z. Of which, gusty outflow winds could
affect the terminal but confidence low so tempo group at this
time. Chances for thunderstorms diminish late tonight with skies
clearing. Tomorrow, sunny skies and VFR conditions prevail with
light northwest breezes.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...ET
Hazardous weather outlook, Jul 18, 9:04 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service North Platte NE
904 PM CDT Wed Jul 18 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-200215-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
904 PM CDT Wed Jul 18 2018 /804 PM MDT Wed Jul 18 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms continue to be possible east of Highway 83
across north central Nebraska. Primary threats include large hail
and damaging winds. A severe thunderstorm watch remains in effect
for portions of north central Nebraska until 1 AM central time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Additional thunderstorms are possible in the afternoon and
evening Sunday through Wednesday. Severe potential is uncertain
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across portions of
north central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Special weather statement, Jul 18, 8:41 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
841 PM CDT WED JUL 18 2018

NEZ027-028-038-190230-
Loup NE-Custer NE-Garfield NE-
841 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUP AND
NORTHEASTERN CUSTER COUNTIES UNTIL 930 PM CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm over
Taylor, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Taylor, Sargent, Comstock, Big Oak Canyon, Divide Hill, Wescott and
Kent Diversion Dam State Wildlife Management Area.

This includes Highway 183 between mile markers 107 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central Nebraska.

LAT...LON 4174 9921 4152 9921 4153 9951 4182 9951
      4188 9931 4174 9920
TIME...MOT...LOC 0141Z 332DEG 20KT 4176 9939

Snively
Local storm report, Jul 18, 8:46 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
846 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             13 NNW TAYLOR           41.94N 99.48W
07/18/2018  E2.00 INCH       LOUP               NE   PUBLIC

&&

THORNE
Local storm report, Jul 18, 10:00 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1000 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     4 W COMSTOCK            41.56N 99.32W
07/18/2018                   CUSTER             NE   PUBLIC

            WIND DRIVEN HAIL RESULTED IN SOME CROP DAMAGE. CORN
            STALKS LAID OVER VIA SOCIAL MEDIA

&&

SNIVELY
Special weather statement, Jul 18, 10:15 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
1015 PM CDT WED JUL 18 2018

NEZ010-190400-
Holt-
1015 PM CDT WED JUL 18 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HOLT COUNTY...

At 1015 PM CDT, strong thunderstorms were clustered near Stuart, or
23 miles east of Bassett, moving southeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
O'neill, O'Neill, Atkinson, Stuart, Emmet and Opportunity.

This includes the following highways...
 Highway 20 between mile markers 277 and 312.
 Highway 281 between mile markers 175 and 200.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4262 9923 4279 9896 4260 9837 4226 9873
TIME...MOT...LOC 0315Z 300DEG 41KT 4263 9907

ET
Special weather statement, Jul 18, 10:52 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
1052 PM CDT WED JUL 18 2018

NEZ010-029-190430-
Wheeler-Holt-
1052 PM CDT WED JUL 18 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HOLT AND
NORTHEASTERN WHEELER COUNTIES...

At 1052 PM CDT, strong thunderstorms were clustered near O'neill,
moving southeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
O'neill, O'Neill, Ewing, Page, Inman and Knievels Corner.

This includes the following highways...
 Highway 20 between mile markers 303 and 328.
 Highway 281 between mile markers 166 and 188.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4198 9829 4235 9888 4257 9861 4247 9830
TIME...MOT...LOC 0352Z 305DEG 37KT 4238 9863

ET
Local storm report, Jul 18, 10:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1057 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             7 WSW AMELIA            42.18N 99.09W
07/18/2018  M1.25 INCH       HOLT               NE   TRAINED SPOTTER

0625 PM     HAIL             12 N AINSWORTH          42.72N 99.86W
07/18/2018  E1.75 INCH       BROWN              NE   PUBLIC

            MOSTLY PEA SIZE WITH A DECENT AMOUNT OF GOLF BALL SIZE.

0656 PM     HAIL             1 N LONG PINE           42.55N 99.70W
07/18/2018  E1.75 INCH       BROWN              NE   PUBLIC

0707 PM     HAIL             3 WNW BUTTE             42.93N 98.90W
07/18/2018  E1.00 INCH       BOYD               NE   TRAINED SPOTTER

            TRAINED SPOTTER

0716 PM     HAIL             7 NE ALMERIA            41.91N 99.44W
07/18/2018  E1.75 INCH       LOUP               NE   PUBLIC

0716 PM     TSTM WND GST     7 NE ALMERIA            41.91N 99.44W
07/18/2018  E60.00 MPH       LOUP               NE   PUBLIC

0716 PM     HAIL             13 NNW TAYLOR           41.94N 99.48W
07/18/2018  E2.00 INCH       LOUP               NE   PUBLIC

0725 PM     HAIL             4 NE TAYLOR             41.81N 99.33W
07/18/2018  E1.25 INCH       LOUP               NE   PUBLIC

0740 PM     TSTM WND GST     3 N TAYLOR              41.81N 99.38W
07/18/2018  M62.00 MPH       LOUP               NE   TRAINED SPOTTER

            DIME SIZE HAIL ALSO OBSERVED

0742 PM     HAIL             3 WSW COMSTOCK          41.54N 99.30W
07/18/2018  E1.75 INCH       CUSTER             NE   TRAINED SPOTTER

            LOTS OF PING PONG SIZE WITH SOME GOLF BALL

0745 PM     TSTM WND DMG     4 W COMSTOCK            41.56N 99.32W
07/18/2018                   CUSTER             NE   PUBLIC

            WIND DRIVEN HAIL RESULTED IN SOME CROP DAMAGE. CORN
            STALKS LAID OVER VIA SOCIAL MEDIA

0755 PM     HAIL             5 W BURWELL             41.78N 99.23W
07/18/2018  E1.00 INCH       LOUP               NE   PUBLIC

            ONLY A FEW QUARTER SIZE HAIL

0825 PM     HAIL             16 N ONEILL             42.69N 98.65W
07/18/2018  E1.00 INCH       HOLT               NE   PUBLIC

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:02 PM CDTSpecial Weather StatementLBFGarfield43 min
Jul 18, 7:06 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt39 min
Jul 18, 7:12 PM CDTTornado WarningLBFLoup48 min
Jul 18, 7:42 PM CDTSevere Thunderstorm WarningLBFCuster33 min
Jul 18, 7:53 PM CDTSpecial Weather StatementLBFHolt67 min
Jul 18, 7:54 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup21 min
Jul 18, 8:04 PM CDTSpecial Weather StatementLBFSherman41 min
Jul 18, 8:10 PM CDTSevere Thunderstorm WarningLBFHolt50 min
Jul 18, 8:19 PM CDTSpecial Weather StatementLBFGarfield41 min
Jul 18, 8:41 PM CDTSpecial Weather StatementLBFLoup49 min
Jul 18, 9:00 PM CDTSevere Thunderstorm WarningLBFHolt45 min
Jul 18, 10:15 PM CDTSpecial Weather StatementLBFHolt45 min
Jul 18, 10:52 PM CDTSpecial Weather StatementLBFHolt38 min
Jul 18, 11:27 PM CDTSpecial Weather StatementLBFWheeler33 min
Jul 19, 12:00 AM CDTSpecial Weather StatementLBFWheeler30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.